Author Topic: Horrible panic waves, please tell me it will go away  (Read 196 times)

[Buddie]

Horrible panic waves, please tell me it will go away
« on: June 26, 2020, 12:43:30 am »
I'm in w/d and my panic waves are just soul crushing and debilitating, It usually lasts throughout the whole day.
Anybody who has recovered from it, can you please tell me how long will it take normally for it to become a little manageable or mild please?
I can't take this anymore...i feel like i will end up with benzos again
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Horrible panic waves, please tell me it will go away
« Reply #1 on: June 26, 2020, 02:42:20 am »
Hi, Johnny

I'm so sorry to hear how badly you are feeling. When I first started my taper, I had surges of adrenaline that were really unpleasant and tiring. It helped me not to label them as anything other than a symptom. I tried to keep the experience in my body and not let it attach to my thoughts or emotions. "Panic, fear, and anxiety" are too abstract for me, which makes it overwhelming. Keeping the feelings specific to the bodily process has been a really big part of my progress.

Sometimes I would say "ugh, that was a bad one" out loud. Or "This HURTS!" It was just a way of coping that helped me to not feel defined by the sensations. Tapping at my breastbone helped too, because that's where the burning cold feeling was concentrated the most for me.

The waves of adrenaline diminished over time for me as my taper went along. They did not get worse with each cut. I honestly can't remember how long it took. I mostly just remember it getting less and less noticeable. Just a little annoying static in the background. I'm almost done with my taper and it has been a long time since I've had a really bad day with waves. More like a few times in the morning and then nothing for the rest of the day.

Are you tapering or are you totally off? Which med? There are many people here who have lots of good advice when it comes to tapering and titration.

You absolutely have everyone's permission here to hate going through withdrawal.

-- [...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Horrible panic waves, please tell me it will go away
« Reply #2 on: June 26, 2020, 01:41:22 pm »
Hi Johnny,

Panic attacks are brutal.  I'm so sorry your getting them.  I had clusters of them for days on end and they drove me to the edge. I'm 9 months out now and haven't had a full blown panic attack in months.

Chapter III of The Ashton Manual  lists and discusses withdrawal symptoms including panic attacks.  Here's what it says about panic attacks:

Panic attacks may appear for the first time during withdrawal, although some patients have long experience with this distressing symptom. The actress Glenda Jackson, who was not on benzodiazepines, described them as follows: "God, those panic attacks. You think you're dying; your heart pounds so strongly it feels like it's going to jump out of your chest; you choke and begin to feel you can't breathe - and all this is accompanied by terrible shaking and tremor, and feeling freezing cold" (Sunday Times Magazine p.15, October 17, 1999). These attacks are characteristic of some anxiety states and are the result of storms of central and peripheral nervous system hyperactivity, especially the centres normally concerned with fear and flight reactions in response to emergencies. The brain centres that control these fear reactions have been damped down by benzodiazepines and may rebound with renewed vigour as the benzodiazepines leave the body.

Distressing as they are, panic attacks are never fatal and usually last little more than 30 minutes. What is more, it is possible to learn to exercise control over them. Various approaches are described below. Learning to control a panic attack is a skill that improves with practice and needs to be worked on at home. However, panic attacks (and other withdrawal symptoms) have a knack of coming on at inappropriate moments away from home. In such circumstances it is important to stand your ground, resisting the impulse to run away. Dr Peter Tyrer suggests the following manoeuvre when a severe withdrawal symptom such as a panic attack comes on when you are pushing a trolley round a supermarket:

"Take much slower and deeper breaths, making sure that you get air deep down into the lungs instead of just at the top of the chest."

"As you do this you will find that your arms and hands relax so that the whites of your knuckles no longer show as you grip the supermarket trolley."

"Do not move on until you feel the tension flowing out of your hands. With each deep breath you should feel your tension flowing away and, as it does, your symptoms will lessen or disappear."

Peter Tyrer, How to Stop Taking Tranquillisers, Sheldon Press, London 1986, p.63.

The discovery that a panic attack can be controlled without resorting to a tablet is a great boost to self-confidence, and the development of new stress-coping strategies is often the key to successful benzodiazepine withdrawal. Panic attacks usually disappear within six weeks of withdrawal.


Once I realized the attacks were just misfirings by my over sensitized central nervous system I learned to detach from them to an extent - they still weren't fun by any means but I just tried to sit there until they were over like sitting with a child having a tantrum.

You're really early in withdrawal - healing takes time but healing is happening.  Hang in there.  You will get through this to the other side.

[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Horrible panic waves, please tell me it will go away
« Reply #3 on: June 28, 2020, 05:03:32 pm »
Hi hang in there.  I had it too, still do but now can make it through the day.  Still get some intense periods and it's now almost always there but "manageable". As impossible as it seems try to stay busy.  Focusing on it all day is going to make it even worse.  Do the diphragmatic breathing, try to go for a walk in good weather if u can and listen to meditation hypnosis on utube while walking.  As impossible as it seems try to stay positive.  This sounds crazy but talk to your anxiety and tell it there is not an emergency right now you don't need your fight or flight system turned on.  Say would I be taking a shower if there were any emergency...no.  eating helped even tho I had no appetite.  I think my body recognized it as something normal.  Also chew gum.  I always have it on hand now.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.